Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 50, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 23, 2004, 6:34 PM CDT for Lawrence County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2004, 6:34 PM CDT (23:34 UTC)
- Expired
- Apr 23, 2004, 7:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Lawrence County, MO
The radar
The Springfield radar (KSGF), 39 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 3:05 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.6 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
340
WUUS53 KSGF 232334
SVRSGF
MOC109-240015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
634 PM CDT FRI APR 23 2004
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LAWRENCE COUNTY IN MISSOURI.
* UNTIL 715 PM CDT.
* AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
VERONA...OR ABOUT 6 MILES SOUTHEAST OF MOUNT VERNON...AND MOVING
NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
6 MILES NORTHWEST OF MARIONVILLE BY 645 PM CDT.
THE TOWNS OF HOBERG AND CHESAPEAKE ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3705 9393 3693 9379 3694 9364 3715 9361
3721 9372 3711 9385
$$
SAWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:41 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Apr 23, 3:41 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 341 PM CDT FRI APR 23 2004 .DISCUSSION... MAIN FORECAST CONCERNS ARE HEAVY RAIN AND SEVERE THUNDERSTORM THREATS. ELEVATED CONVECTION CONTINUES TO PLAGUE SOUTHEAST KS AND SOUTHERN MO THIS AFTERNOON. BOW ECHO THAT MOVED THROUGH THE EASTERN PORTION OF THE WICHITA FORECAST AREA HAS WEAKENED SOMEWHAT BUT IS STILL PRODUCING NICKEL HAIL AND 50 MPH WIND GUSTS. MAIN CONCERN WILL BE SOUTHWEST MO IN THE SHORT TERM. 850MB BOUNDARY SEEMS TO BE MOVING NORTHWARD WITH OTHER CONVECTION FIRING UP ALONG LOW LEVEL/NEAR SFC CONVERGENCE BOUNDARIES. THIS NEW CONVECTION IS ROOTED CLOSER TO THE SFC AND CONCERN BECOMES ELEVATED SUPERCELLS GIVEN VEERING WIND PROFILE IN THE LOW LEVELS. HAVE BEEN SURPRISED THAT ELEVATED CONVECTION HAS BEEN AS STRONG AS IT HAS...BUT RUC INDICATES SOMEWHAT STEEPER MIDLEVEL LAPSE RATES OVER EASTERN KS AND MO. SPC HAS ISSUED A WATCH FOR MUCH OF THE WESTERN PORTION OF THE FORECAST AREA. 850MB FLOW PROGGED TO INCREASE EARLY THIS EVENING...SO EXPECT A CONTINUATION OF ELEVATED CONVECTION. FLOODING AN OBVIOUS THREAT OVER SOUTHERN MO (SOUTH OF SGF) AND WATCHES AND WARNINGS ALREADY OUT. THE FINALE TO ALL THIS ACTIVITY SHOULD BE AS UPPER LOW OVER THE SW U.S. LIFTS NORTHEAST INTO THE CENTRAL PLAINS AND SLOWLY WEAKENS AS TROUGH MOVING ONSHORE INTO THE PACIFIC NORTHWEST HELPS KICKS IT OUT. WIND PROFILES OFF THE ETA SHOW EXCELLENT 0-3KM SR HELICITY...BRIEFLY OVER 400 M2/S2 EARLY SATURDAY AS LOW LEVEL WINDS BACK IN RESPONSE TO SFC LOW MOVING NNE THROUGH OK. BELIEVE ANY INSTABILITY DURING THAT TIME WILL BE ELEVATED. DIFFLUENT FLOW AT 300MB AND A CONTINUED (OR ACTUALLY INCREASED) LOW LEVEL MOISTURE INFLUX SHOULD SPELL A MORE WIDESPREAD RAINFALL THREAT LATE SAT AND SATURDAY EVENING...AS LOW LEVEL FLOW INCREASE IN RESPONSE TO LOW DEEPENING AND MOVING THROUGH EASTERN KS. UPPER SW FLOW...WHILE NOT QUITE PARALLEL TO THE SFC BOUNDARY ALREADY HAVE A FLOOD WATCH GOING FOR THE SOUTHERN AND WESTERN COUNTIES. AREAS ALONG THE AR BORDER ARE REALLY UNDER THE GUN GIVEN THE ALREADY HIGH RAINFALL AMOUNTS AND ONGOING FLOODING. DRY WEATHER EXPECTED FOR MUCH OF THE EXTENDED FORECAST. INCREASED RAIN CHANCES SOMEWHAT (20 PERCENT) ON DAY 7 (THU) AS BROAD UPPER TROUGH MOVES INTO THE CENTRAL U.S. AND FRONT APPROACHES. && .AVIATION... EAST TO SOUTHEAST FLOW NORTH OF THE WARM FRONT OVER AR WILL KEEP CEILINGS LOW (LOW END MVFR OR IFR) FOR MUCH OF THE SHORT TERM. AS SFC LOW MOVES FROM TX TO EASTERN KS TONIGHT AND EARLY SAT...WINDS WILL VEER MORE TO THE SE. CEILINGS MAY NOT BE QUITE AS LOW SAT IF KSGF AND KJLN CAN GET INTO THE WARM SECTOR ON SAT. && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...FLOOD WATCH FOR WESTERN TIER OF MO COUNTIES AND FOR SOUTHERN MO COUNTIES ROUGHLY ALONG AND SOUTH OF HIGHWAY 60 THROUGH SUN 600 AM CDT. SEVERE THUNDERSTORM WATCH UNTIL 800 PM CDT FOR COUNTIES ALONG AND WEST OF A LINE FROM HERMITAGE TO KIMBERLING CITY. .KS...FLOOD WATCH FOR BOURBON...CRAWFORD...AND CHEROKEE COUNTIES UNTIL 600 AM CDT SUNDAY. SEVERE THUNDERSTORM WATCH UNTIL 800 PM CDT FOR BOURBON...CRAWFORD...AND CHEROKEE COUNTIES. WFO SGF
Hazardous weather outlook, Apr 23, 1:00 PM CDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT FRI APR 23 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 100 PM CDT FRI APR 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: HEAVY RAINFALL WITH AREAS OF FLOODING LIKELY. POTENTIALLY SERIOUS FLOODING POSSIBLE ALONG THE ARKANSAS BORDER. SEVERE THUNDERSTORMS...WITH THE MAIN STORM THREATS LARGE HAIL AND FREQUENT LIGHTNING. STRONG THUNDERSTORM WIND GUSTS WILL ALSO BE POSSIBLE THIS AFTERNOON. AREAS AFFECTED AND TIMING: AREAS OF FLOODING WILL BE POSSIBLE THROUGH TONIGHT...MAINLY IN COUNTIES ALONG AND WEST OF MISSOURI STATE HIGHWAY 71...INCLUDING EXTREME SOUTHEAST KANSAS...AND IN SOUTHERN MISSOURI ALONG AND SOUTH OF MISSOURI STATE HIGHWAY 60. ONGOING THUNDERSTORMS OVER SOUTHEAST KANSAS AND SOUTHERN MISSOURI WILL CONTINUE THROUGH THE AFTERNOON AND EARLY EVENING. THE BEST CHANCE FOR SEVERE STORMS THROUGH EARLY EVENING WILL BE IN SOUTHWEST MISSOURI AND SOUTHEAST KANSAS AS A STRONG CLUSTER OF STORMS MOVES EAST INTO SOUTHEAST KANSAS AND WESTERN MISSOURI. THE MAIN STORM THREAT WILL BE HAIL..HOWEVER...STRONG WINDS GUSTS WILL BE POSSIBLE IF THE CLUSTER OF STORMS OVER EASTERN KANSAS CAN HOLD TOGETHER. ADDTIONAL THUNDERSTORMS ARE EXPECTED LATE TONIGHT WITH THE MAIN THREATS OF ADDITIONAL FLOODING AND LARGE HAIL. DISCUSSION: HEAVY RAIN PRODUCING THUNDERSTORMS CONTINUE NORTH OF A STATIONARY BOUNDARY OVER EASTERN OKLAHOMA AND CENTRAL ARKANSAS. ADDTIONAL HEAVY RAIN WILL CONTINUE OVER PORTIONS OF SOUTHERN MISSOURI IN AREAS THAT HAVE ALREADY RECEIVED HEAVY RAINFALL OVER THE PAST COUPLE OF DAYS. WIDESPREAD FLOODING IS LIKELY IN COUNTIES CLOSE TO THE ARKANSAS BORDER. A FEW OF THESE STORMS WILL ALSO BE CAPABLE OF MARGINALLY SEVERE HAIL AND STRONG WIND GUSTS...ESPECIALLY OVER SOUTHEAST KANSAS AND WESTERN MISSOURI AS STRONG STORMS MOVE EAST THROUGH SOUTHEAST KANSAS. ADDITIONAL INFORMATION: A FLOOD WATCH IS IN EFFECT FOR EXTREME SOUTHEAST KANSAS AND PORTIONS OF SOUTHWEST AND SOUTHERN MISSOURI. PERSONS PLANNING RECREATIONAL ACTIVITIES ON OZARK RIVERS AND STREAMS SHOULD PLAN FOR PERIODS OF HEAVY RAIN...AND RAPIDLY RISING AND SWIFT RUNNING WATER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SURFACE LOW PRESSURE IS EXPECTED TO DEEPEN OVER CENTRAL TEXAS LATER TODAY AND MOVE NORTH INTO EASTERN KANSAS BY MIDDAY SATURDAY. WARM AND MOIST AIR WILL CONTINUE TO SPREAD NORTHWARD INTO THE AREA SATURDAY. SEVERE STORMS WILL BE POSSIBLE. THE SEVERE WEATHER CHANCES WILL BE DEPENDENT ON THE AMOUNT OF INSTABILITY THAT CAN OCCUR DURING THE DAY. EVEN IF MODEST INSTABILITY CAN OCCUR...FORECAST WIND PROFILES INDICATE THAT SUPERCELL THUNDERSTORMS WILL BE POSSIBLE WITH STRONG WINDS AND LARGE HAIL THE MAIN THREATS. THE ADDTIONAL RAINFALL SATURDAY AND SATURDAY NIGHT WILL AGGRAVATE AN ALREADY SERIOUS FLOODING THREAT...ESPECIALLY OVER EXTREME SOUTHERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY EVENING OVER SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...MAINLY WEST OF A LINE FROM OSCEOLA TO CASSVILLE. LOCAL LAW ENFORCEMENT AND EMERGENCY MANAGEMENT PERSONNEL ARE ALSO URGED TO RELAY FLOOD REPORTS TO THE NATIONAL WEATHER SERVICE. DSA
In the hours before
Local storm report, Apr 23, 4:43 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
443 PM CDT FRI APR 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0435 PM HEAVY RAIN MONETT 36.92N 93.92W
04/23/2004 3.96 INCH BARRY MO CO-OP OBSERVER
ROADWAYS FLOODED.
ALLocal storm report, Apr 23, 4:50 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
450 PM CDT FRI APR 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0443 PM FLOOD MONETT 36.92N 93.92W
04/23/2004 BARRY MO LAW ENFORCEMENT
BOYS STREET ON NORTH SIDE OF MONETT AND SOUTH SIDE RD.
ON SOUTH SIDE OF MONETT ARE CLOSED DUE TO FLOODING.
ALLocal storm report, Apr 23, 4:59 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
459 PM CDT FRI APR 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0455 PM FLOOD MONETT 36.92N 93.92W
04/23/2004 BARRY MO BROADCAST MEDIA
KELLY CREEK IN MONETT NEAR BANK FULL. REPORT FROM KRMO
RADIO.
ALLocal storm report, Apr 23, 5:09 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
509 PM CDT FRI APR 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0505 PM FLASH FLOOD REEDS SPRING 36.75N 93.38W
04/23/2004 STONE MO LAW ENFORCEMENT
HOLTWOOD RD. AND RAILEY CREEK RD. ARE CLOSED DUE TO
FLOODING. REPORTED BY LAW ENFORCEMENT.
ALLocal storm report, Apr 23, 5:11 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
511 PM CDT FRI APR 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0455 PM FLASH FLOOD MONETT 36.92N 93.92W
04/23/2004 BARRY MO BROADCAST MEDIA
KELLY CREEK IN MONETT NEAR BANK FULL. REPORT FROM KRMO
RADIO.
ALLocal storm report, Apr 23, 5:21 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
521 PM CDT FRI APR 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 PM HEAVY RAIN 5 E MONETT 36.92N 93.83W
04/23/2004 3.03 INCH BARRY MO CO-OP OBSERVER
ALThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 7:10 PM CDT | Tornado Warning | SGF | Christian | 65 min |
| Apr 22, 7:14 PM CDT | Tornado Warning | SGF | Stone | 31 min |
| Apr 22, 7:18 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 57 min |
| Apr 22, 7:29 PM CDT | Tornado Warning | SGF | Taney | 61 min |
| Apr 22, 7:31 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 59 min |
| Apr 22, 7:52 PM CDT | Tornado Warning | SGF | Barry, Stone | 53 min |
| Apr 22, 7:59 PM CDT | Tornado Warning | SGF | McDonald | 61 min |
| Apr 22, 8:10 PM CDT | Tornado Warning | SGF | Douglas | 65 min |
| Apr 22, 8:12 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 63 min |
| Apr 22, 8:25 PM CDT | Tornado Warning | SGF | Ozark | 65 min |
| Apr 22, 9:15 PM CDT | Severe Thunderstorm Warning | SGF | Douglas | 60 min |
| Apr 22, 9:26 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 79 min |
| Apr 22, 9:29 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 46 min |
| Apr 22, 10:01 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 29 min |
| Apr 22, 10:50 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 55 min |
| Apr 22, 11:46 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 59 min |
| Apr 23, 5:56 AM CDT | Severe Thunderstorm Warning | SGF | McDonald | 64 min |
| Apr 23, 6:28 AM CDT | Severe Thunderstorm Warning | SGF | Barry | 62 min |
| Apr 23, 8:22 AM CDT | Severe Thunderstorm Warning | SGF | Barry, McDonald | 53 min |
| Apr 23, 10:32 AM CDT | Flash Flood Warning | SGF | McDonald | 3 hr |
| Apr 23, 10:55 AM CDT | Flash Flood Warning | SGF | Barry | 3 hr |
| Apr 23, 2:45 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 45 min |
| Apr 23, 3:35 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Newton | 55 min |
| Apr 23, 5:00 PM CDT | Flash Flood Warning | SGF | Barry, Stone | 3 hr |
| Apr 23, 5:24 PM CDT | Flash Flood Warning | SGF | Lawrence | 5 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.